Alert archive / Idaho / Winter Storm Warnings in 2022
Winter Storm Warning 4, NWS Pocatello, ID
NWS Pocatello, ID issued this winter storm warning at Apr 3, 2022, 2:10 PM MDT for Blaine County, Custer County, Idaho. It took effect at Apr 4, 2022, 6:00 AM MDT. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2022, 2:10 PM MDT (20:10 UTC)
- In effect from
- Apr 4, 2022, 6:00 AM MDT
- Expired
- Apr 5, 2022, 3:50 AM MDT
- In force
- 22 hr
- Issued by
- NWS Pocatello, ID
Counties Blaine County, ID, Custer County, ID
The radar
The Pocatello radar (KSFX), 141 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.2 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4414 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this winter storm warning went out at Apr 3, 2:10 PM MDT, 0 minutes earlier.
Area forecast discussion, Apr 3, 2:10 PM MDT, 0 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 210 PM MDT Sun Apr 3 2022 .SHORT TERM (Tonight - Monday)... High pressure aloft is allowing for a gorgeous end to the weekend across eastern Idaho. Skies are mostly clear with light winds and pleasant temperatures. Unfortunately, this will be short-lived as a potent system will move into the area early Monday bringing high elevation snow and strong wind to much of the region. As far as snow is concerned, upgraded the Winter Storm Watch to a Warning across the Sawtooths and down towards Galena. Snow levels will be around 6000 feet or so and we can expect 4-6 inches likely in the Stanley area and around Galena Pass with 10+ inch totals across the highest peak. These totals themselves wouldn't necessarily constitute the need for a warning typically but with winds likely gusting in the 40-50 mph range with snow falling; blowing snow and brief blizzard-like conditions are expected, especially above 7000 feet so felt a warning would be justified. Further east into the eastern Highlands, snow will also be a concern by Monday afternoon but totals look to fall in the 2-6 inch range so will hold off on an advisory and re-issue the SPS but with the wind potentially causing blowing snow issues as well wouldn't be surprised if the next shift wants to issue a Winter Weather Advisory for this area. Wind will be a huge concern across not only the mountain areas mentioned above, but much of the remainder of the forecast area as well Monday and into Tuesday. High Wind Watches have been upgraded to Warnings for all of zones that were in the previous watch. Nearly ALL available ensemble guidance shows widespread 50+ mph gusts likely in the Snake Plain, Magic Valley, Albion Mountains/Raft River region, Arco Desert and even into the Teton Valley and down towards Bear Lake. Would not be at all surprised to see some 60+ mph gusts across the INL and along the I-15 corridor between Pocatello and Idaho Falls and along the I-84/86 corridors as well. These winds will likely lead to areas of blowing dust with the most troublesome areas likely near Yale on I-84 and on I-15 north of Idaho Falls where blowing dust could prompt road closures. Also, blowing dust near American Falls and the Pocatello Airport on I-86 will likely cause reduced visibility as well. Some light precip may sneak into the Snake Plain but coverage would be isolated with no real impacts. Wind is certainly the main weather story for Monday and again into Tuesday. McKaughan .LONG TERM (Tuesday through Sunday)... As a closed upper level low continues to track east across the Upper Great Plains for Tuesday, strong winds continue through late Tuesday evening with continued light snow in the northern Central Mountains, eastern Highlands, and along the Idaho/Wyoming border. A High Wind Warning remains in effect through 6pm Tuesday, with breezy to locally gusty winds gradually subsiding across the lower elevations Wednesday morning and by Wednesday afternoon for the higher terrain. Light precipitation also works out of the region by Tuesday afternoon, with a prominent positively tilted ridge of high pressure moving in right behind this system. Temperatures Tuesday afternoon will be about 10 to 15 degrees below normal courtesy of more predominant northern upper level flow with highs in the 30s to mid 40s. Wednesday morning starts out around zero in Stanley and elsewhere in the teens to upper 20s under clear skies with afternoon highs climbing each day by about 10 degrees Wednesday through Friday back into the 60s to low 80s. A weak front passes through Saturday afternoon bringing increased clouds and light upslope rain and snow showers across the furthest northern extent of the CWA, associated with a larger area of low pressure situated off the Pacific Coast. Long range deterministic models highlight this system moving onshore around that Sunday/Monday timeframe, bringing a return to normal temperatures and increased chances for widespread light to moderate precipitation. MacKay && .AVIATION... Predominant VFR conditions continue across all terminals today, with sustained S/SW winds between 5-12kts. A transient ridge of high pressure keeps skies clear through this afternoon, with increasing mid to upper level clouds building in by tonight as our next system approaches. Winds remain slightly elevated throughout the overnight hours before rapidly increasing just after sunrise Monday morning, with sustained winds S/SW increasing throughout the day to 25-35kts along with gusts up to 35-50kts for all terminals. Precipitation builds in northwest to southeast throughout the day, with ceilings continuing to fall Monday morning as MVFR CIGS/VIS likely stay confined just to KSUN and KDIJ. Scattered light precipitation may exist at KPIH, KIDA, and KBYI for Monday but the main focus will be around the gusty winds and BLDU. These strong winds will continue throughout the overnight hours well into Tuesday, as ceilings begin to rise and precipitation departs the region by Tuesday afternoon. Winds will begin gradually quieting down after sunset Tuesday, with a prominent ridge of high pressure keeping the weather pattern quiet through the weekend under mostly sunny skies. MacKay && .PIH WATCHES/WARNINGS/ADVISORIES... High Wind Warning from noon Monday to 6 PM MDT Tuesday for IDZ051>059-061-062-065-067>070-075. Winter Storm Warning from 6 AM Monday to midnight MDT Monday night for IDZ072-073. &&
In the hours before
Special weather statement, Apr 3, 2:10 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pocatello ID 210 PM MDT Sun Apr 3 2022 IDZ060-063-064-066-071-074-041100- Bear River Range-Caribou Range-Big Hole Mountains- Centennial Mountains - Island Park-Frank Church Wilderness- Big Lost Highlands/Copper Basin- Including the cities of Emigration Summit, Wayan, Swan Valley, Victor, Island Park, Kilgore, Clayton, and Copper Basin 210 PM MDT Sun Apr 3 2022 Expect snowfall of 2 to 7 inches along with strong winds, sustained of 25 to 35 mph with gusts of 40 to 50 mph. Higher snow amounts will be over 6000 to 6500 feet. Expect blowing and drifting of snow creating hazardous driving conditions. A winter weather advisory may be needed for these locations. More intense snowfall will be around 9 am to 6 pm for the Central mountains and around noon to 6 pm for the Eastern Highlands along the Wyoming border.
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:44 AM MDT | High Wind Watch | PIH | Bannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 13 more | 10 hr |
| Apr 3, 4:16 AM MDT | Winter Storm Watch | PIH | Blaine, Custer | 10 hr |
| Apr 3, 2:10 PM MDT | High Wind Warning | PIH | Bannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 13 more | 54 hr |
Nearby
Winter Storm Warnings in Idaho, 2022Every winter storm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.